What to Do If You Throw Up a Birth Control Pill
If you vomit after taking your birth control pill, the steps you need to take differ based on the type of pill you are using.
Birth control pills, or oral contraceptives, are a convenient and effective method of preventing pregnancy. There are 2 types of birth control pills, the progestin-only or mini-pill, and the combination pill which contains both progestin and estrogen 2. Both types of pills should be taken on a schedule, at the same time each day, to maximize effectiveness. So if you vomit after taking your birth control pill, you may need to take steps to reduce the risk of pregnancy -- and these steps differ based on the type of contraceptive pill you are using. If you are unclear which pill you are taking or if you have any questions on steps to take after vomiting, contact your doctor.
If you are using the mini-pill, and you vomit within 3 hours of taking your dose, take another pill as soon as possible, since this hormone may not have been absorbed into your system. If you are taking the combination progestin and estrogen pill, you do not need to replace this pill if the vomiting occurred less than 48 hours since your dose, according to a 2016 statement from the Centers for Disease Control and Prevention (CDC) 3. According to the CDC, there is a lack of evidence on the impact of vomiting on the effectiveness of birth control pills, and these recommendations are derived from research on how to handle missed pills.
Continue to take your scheduled birth control pill every day, at the same time each day. If the vomiting persists, or if you are unable to take your pill because you fear you will throw up again, contact your doctor or nurse practitioner for advice on how to manage the vomiting -- and the missed pills. As a rule, CDC recommends that no more than 1 mini-pill be taken in one day, but taking 2 combination pills at once, to make up missed doses, is acceptable.
CDC also recommends you have a back-up birth control method, such as condoms or abstaining from sexual intercourse, when vomiting or if pills are missed. Again, recommendations vary based on your pill type.
- If you vomit within 3 hours of taking your mini-pill, you will need a back-up method for birth control, and this plan should be in place for 2 days after the vomiting resolves -- assuming the pill has been taken daily as directed.
- If you use the combination pill, CDC recommends back-up birth control when you have had vomiting for more than 48 hours after taking your pill, or if you have missed more than 1 dose. This back-up method should be used for 7 days after the vomiting resolves, assuming consistent pill dosing during these 7 days.
If you have unprotected sex during the time you should be using a back-up birth control method, speak with your healthcare provider if you are concerned about an unplanned pregnancy. The CDC outlines that emergency contraception should be considered in these situations. Also, doctors may consider emergency contraception for combination pill users if the vomiting occurred within the first week of a pill pack, and if unprotected sex occurred in the previous 5 days.
If you think the vomiting is a side effect of your birth control pill, contact your doctor for advice on whether or not you should continue this pill and to discuss alternative birth control options.
- Centers for Disease Control and Prevention: Morbidity and Mortality Weekly Report:U.S. Selected Practice Recommendations for Contraceptive Use, 2013: Adapted from the World Health Organization Selected Practice Recommendations for Contraceptive Use, 2nd Edition
- The American Congress of Obstetricians and Gynecologists: Progestin-Only Hormonal Birth Control: Pill and Injection
- Centers for Disease Control and Prevention: US Selected Practice Recommendations for Contraceptive Use, 2016
- American Family Physician: Provision of Contraception: Key Recommendations from the CDC